Michigan, 2011

High Wind in Michigan, May 31, 2011

May 31, 2011 · NWS MQT · 1 event in 1 county or zone

Strong west winds in the wake of a cold front caused tree damage near Norway on the evening of the 31st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Strong west winds in the wake of a cold front caused tree damage near Norway on the evening of the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 31, 8:05 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, May 31, 8:05 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
1005 PM EDT TUE MAY 31 2011

.UPDATE...

MOVED UP THE TIMING OF WIND HEADLINES FOR THE ZNS NEAR LK SUP A BIT
BASED ON 18Z NAM/LOCAL WRF-ARW FCST QUICKER ARRIVAL OF SFC TROF/
ENHANCED COOLING IN THE H925-85 LYR 06Z TO 09Z THAT WL STEEPEN LAPSE
RATES/ENHANCE MIXING OF STRONGER MOMENTUM TO THE SFC DESPITE DIURNAL
SFC COOLING. CONSIDERED EXPANDING WIND ADVY TO INCLUDE MORE OF THE
INLAND ZNS...BUT DID NOT CONSIDERING THEIR MORE SHELTERED LOCATION
AND DIURNAL COOLING.

&&

.SHORT TERM /TONIGHT AND WEDNESDAY/ ISSUED AT 451 PM...
MUCH OF THE AREA MIXED OUT A LITTLE MORE THAN FORECAST MOST LIKELY
DUE TO MUCH OF THE AREA SEEING TEMPS RISE WELL INTO THE 80S. THIS
DEEPER MIXING HAS ALLOWED DEW POINTS TO DROP IN THE THE 50S ACROSS
MUCH OF THE WEST HALF OF UPPER MICHIGAN. HOWEVER DUE TO THE
INFLUENCE OF LAKE MICHIGAN ACROSS EASTERN UPPER MI...THE DWPTS HAVE
REMAINED IN THE MID 60S FOR MUCH OF THE AFTERNOON. THIS HAS ALLOWED
THE MLCAPE VALUES TO REMAIN AROUND 1000 J/KG DESPITE LOWER TEMPS.
WITH THAT BEING SAID...THERE IS ALSO A STRONGER CAP TO THE EAST AND
IT NOW SEEMS LIKE THE BEST FORCING WILL REMAIN OVER SOUTHERN WI INTO
SOUTHERN LAKE MICHIGAN WHERE THE BEST DRYING IS SEEN ON WATER VAPOR.
NONETHELESS...ALTHOUGH THE CONVECTION DOES NOT SEEM LIKE MUCH ON
RADAR...THE STRONG WIND FIELD AND DRY AIR ALOFT IS ALLOWING FOR
SEVERE WIND GUSTS AND DAMAGE WITH ALMOST ANY CELL THAT HAS A HINT OF
AN ELEVATED CORE. SO...THERE IS STILL A RISK FOR SEVERE WIND ACROSS
THE EASTERN HALF OF THE CWFA THIS EVENING...HOWEVER THAT RISK SHOULD
END BY 8 PM OR SO.

OTHERWISE...THE ATTENTION TURNS TO THE NON-CONVECTIVE HIGH WIND
EXPECTED OVERNIGHT TONIGHT INTO WEDNESDAY. INGREDIENTS STILL LOOK
FAVORABLE FOR HIGH WIND ESPECIALLY ACROSS LAKE SUPERIOR AND THE
KEWEENAW LATE TONIGHT INTO WEDNESDAY. STRONG COLD ADVECTION BEHIND
THE FRONT COMBINED WITH A FAIRLY STRONG STRATOSPHERIC INTRUSION (AS
SEEN ON THE 1.5 PV SURFACE) WILL ALLOW FOR A DECREASE IN STATIC
STABILITY ACROSS MUCH OF THE REGION LATER TONIGHT INTO WEDNESDAY.
THIS COMBINED WITH FAIRLY STRONG PRES RISES MOVING INTO LAKE
SUPERIOR AND NORTHERN UPPER MI AND A TIGHT PRES GRADIENT BETWEEN THE
DEEPENING LOW TO THE NORTH AND THE STRONG SURFACE HIGH TO THE SW
WILL LEAD TO A WINDY DAY ACROSS THE WHOLE AREA. WITH 925MB WINDS
CLOSE TO 60KT LATE TONIGHT INTO WED MORNING NEAR THE KEWEENAW...SOME
GUSTS TO 60 MPH NOT OUT OF THE QUESTION. IN ADDITION...COULD SEE
SOME WIND GUSTS OF 40-50MPH FOR AREAS ACROSS NORTH CENTRAL UPPER MI
AND HAVE OPTED TO GO WITH A WIND ADVISORY FOR
MARQUETTE...BARAGA...SOUTHERN HOUGHTON...ALGER AND LUCE COUNTIES. A
WEST WIND IS NORMALLY NOT AS FAVORABLE FOR STRONG WINDS FOR THESE
AREAS...HOWEVER THE NAM SUGGESTS 40-50KT OF WIND IN A RELATIVELY
DEEP MIXED LAYER WHICH WOULD SUPPORT WIND ADVISORY TYPE WIND GUSTS.

WILL LIKELY SEE PLENTY OF STRATOCUMULUS ON WEDNESDAY ACROSS LAKE
SUPERIOR AND THE NORTHERN PART OF THE CWFA DUE TO THE RELATIVELY
COOL TEMPS AT 850MB OF AROUND 0C AND SOME MOISTURE TRAPPED UNDER THE
INVERSION. OTHER THAN SOME SLIGHT CHANCE POPS ACROSS THE KEWEENAW
AND OVER THE EAST...HAVE KEPT A DRY FCST FOR WED WITH TEMPS TOPPING
OUT IN THE LOW TO MID 60S.

.LONG TERM /WED NIGHT THROUGH NEXT TUESDAY/...

HIGH PRESSURE MOVING OVER THE CWA AT THE START OF THE EXTENDED
PERIOD WILL CONTINUE TO DIMINISH THE WINDS ACROSS THE AREA. THIS
HIGH PRESSURE WILL BRING A QUIETER PERIOD TO THE CWA FOR WED NIGHT
AND THURS...BEFORE THE NEXT CHANCE OF SHOWERS/THUNDERSTORMS MOVES
INTO THE AREA THURS NIGHT INTO FRI. LOWS ON WED NIGHT COULD BE ON
THE COOL SIDE WITH PWAT VALUES FALLING TO ABOUT 40 PERCENT OF NORMAL
AND A SECONDARY SURGE OF COLDER AIR DROPPING ACROSS THE AREA DURING
THE EVENING. BIG QUESTION WILL BE HOW QUICKLY THE WINDS WILL DIE
DOWN IN THE EVENING...BUT WITH THE HIGH MOVING THROUGH DURING THE
OVERNIGHT HOURS...EXPECT VALUES TO DROP INTO THE LOWER 40S. DID ADD
A FEW UPPER 30S OVER THE INTERIOR WEST...WHERE THE WINDS WILL
LIGHTEN EARLIEST AND ALLOW FOR LONGER RADIATIONAL COOLING. FOR
THURS...EXPECT A GRADUAL INCREASE IN MID/HIGH CLOUDS AHEAD OF THE
PREVIOUSLY MENTIONED WARM FRONT...WITH H850 TEMPS AROUND 9C AND EVEN
WITH A GRADUAL INCREASE IN THE CLOUDS DURING THE AFTN...EXPECT HIGHS
TO RISE INTO THE MID 60S INLAND. LIGHT LAKE BREEZES RIGHT ALONG THE
LK SUPERIOR SHORELINE WILL LIKELY KEEP TEMPS SLIGHTLY COOLER.

MODELS HAVE BEEN CONSISTENT ON THE ELEVATED CONVECTION MOVING
THROUGH THE AREA ON THURSDAY NIGHT AHEAD OF THE WARM FRONT
STRETCHING FROM THE DAKOTAS AND SE INTO SRN WI. WITH THE STRONG
WAA/ISENTROPIC ASCENT AND CONSISTENCY OVER THE LAST DAY...HAVE
BUMPED POPS UP TO LIKELY OVER MUCH OF THE CWA FOR THURS NIGHT.
DECENT ELEVATED INSTABILITY...NEAR 1000J/KG FROM H850 ALONG THE NOSE
OF THE JET...BUT LAPSE RATES ARE STILL ON THE MARGINAL SIDE AROUND
6C/KM. WITH THAT BEING SAID...THINK HEAVY RAIN WILL BE THE MAIN
THREAT...WITH PWAT VALUES 150-200 PERCENT OF NORMAL.

BIG QUESTION IS HOW FAR N THE WARM FRONT WILL PUSH ON FRI...AS THE
SFC LOW TRACKS NE FROM LK WINNIPEG AND UPPER RIDGE BUILDS OVER THE
AREA. WITH THE WARM FRONT PUSHING N THROUGH THE MORNING
HOURS...CONTINUED THE HIGHEST POPS OVER THE NRN HALF OF THE CWA.
THEN DURING THE AFTN...THE WARM SECTOR MOVES OVER THE AREA AND THE
EML CAPS THE SFC BASED INSTABILITY. HAVE LINGERED SLIGHT CHANCES IN
THE AFTN WITH THE CLOSE PROXIMITY OF THE WARM FRONT STALLING OVER LK
SUPERIOR. TEMPS ON FRI WILL ALSO DEPEND ON WARM FRONTAL
POSITION...EXISTING CLOUD COVER...AND EXTENT OF INVERSION...SO HAVE
WHEN WITH A MIDDLE GROUND FOR NOW.

DAYS 4 THROUGH 7 /FRI NIGHT THROUGH NEXT TUESDAY/...

EXPECT COLD FRONT TO SLIDE THROUGH THE AREA ON FRI NIGHT AND INTO
SAT MORN. LATEST RUNS OF THE GFS HAVE COME MORE IN LINE WITH THE
FASTER ECMWF OVER THE LAST COUPLE OF DAYS WITH THE PASSAGE OF THE
COLD FRONT ON FRI NIGHT. MOISTURE APPEARS TO BE FAIRLY LIMITED EVEN
THOUGH THERE ARE DECENT HEIGHT FALLS AS THE UPPER TROUGH PUSHES
THROUGH. THEREFORE...HAVE LIMITED POPS TO LOW CHANCES FOR FRI NIGHT
THIS FASTER PASSAGE OF THE FRONT HAS PROMPTED A REDUCTION IN POPS
OVER THE AREA ON SAT...AS DRIER AIR QUICKLY SURGES OVER THE AREA.
SAT COULD ALSO BE ANOTHER BREEZY DAY...WHICH WILL ALLOW DAYTIME
MIXING TO OCCUR AND PULL DOWN THE STRONGER H925 WINDS AROUND
35-40KTS. BEST SHOT FOR GUSTS NEAR 40MPH LOOKS TO BE NEAR THE
KEWEENAW PENINSULA...WHILE THE REST OF NRN UPPER MI WILL SEE WINDS
NEAR 30MPH.

CWA LOOKS TO BE BETWEEN SYSTEMS FOR THE SECOND HALF OF THE
WEEKEND...AS THE SFC LOW THAT BROUGHT THE FRONTAL PASSAGES ROTATES
OVER HUDSON BAY AND BECOMES CLOSED OFF ALOFT AND POTENTIALLY CLOSED
LOW SPINS OVER SRN CAL. THIS PUTS THE AREA IN NEARLY ZONAL FLOW
ALOFT WITH A SFC HIGH QUICKLY TRACKING E ACROSS THE UPPER GREAT
LAKES. MODELS ARE HINTING AT A WEAK SECONDARY COLD FRONT SLIDING
ACROSS LK SUPERIOR ON SUN. FOR NOW...WITH LIMITED MOISTURE AND
QUESTIONS ON SRN PUSH OF THE FRONT...WILL LEAVE SUN DRY.

DIFFERENCES IN THE DETERMINISTIC MODELS BEGIN TO APPEAR FOR MONDAY
AND TUES...AS THE 00Z ECMWF ATTEMPTS TO REBUILD THE RIDGE OVER THE
PLAINS FASTER THAN THE 00Z GFS. BOTH ENSEMBLE MEANS SUPPORT THIS
BUILDING RIDGE...WHICH LESSENS THE BELIEVABILITY OF THE 06Z RUNS
FLATTER FLOW WITH THE UPPER LOW IN CANADA BECOMING DOMINATE.
UNFORTUNATELY...THIS UNCERTAINTY LEADS TO BELOW NORMAL CONFIDENCE ON
PCPN CHANCES...AS THE POSITION OF THE WARM FRONT WILL DETERMINE
POPS. 00Z ECWMF HAS THE WARM FRONT QUICKLY PUSHING THROUGH THE AREA
ON MON AND MON NIGHT...PUTTING THE AREA IN THE WARM SECTOR...WHILE
THE 00Z GFS HOLDS THE WARM FRONT FARTHER S AND FINALLY PUSHES IT
THROUGH ON TUES. WITH THE UNCERTAINTY...WILL GO WITH SILENT 20 POPS
FOR NOW.

&&

.AVIATION /FOR THE 18Z TAF ISSUANCE/...

THE COLD FRONT NOW ENTERING FAR WESTERN UPPER MICHIGAN WILL PASS
ACROSS THE AREA THIS AFTERNOON. SHOWERS AND A FEW STORMS HAVE
DEVELOPED ALONG THE FRONT...AND EXPECT THESE SHOWERS TO BECOME A
LITTLE MORE ORGANIZED AND PERHAPS STRONGER AS THEY MOVE EAST. AT
CMX...EXPECT THE SHOWERS AND EMBEDDED THUNDER TO CAUSE SOME BRIEF
GUSTY S-SW WINDS THROUGH 20Z...ALTHOUGH CIGS SHOULD REMAIN VFR. SOME
GUSTS TO 40KT WOULD NOT BE OUT OF THE QUESTION WITH THE SHOWERS.
THEN TONIGHT...EXPECT STRONG WESTERLY WINDS TO DEVELOP BEHIND THE
COLD FRONT AND CONTINUE INTO WEDNESDAY. GUSTS LATE TONIGHT INTO WED
OF 40-50KT SEEM LIKELY WITH THIS UNSEASONABLY STRONG SYSTEM.

AT SAW...THE FRONT WILL BE SEVERAL HOURS LATER MOVING THRU THAN AT
CMX. THIS WILL ALLOW FOR INSTABILITY TO BUILD UP A LITTLE MORE AND
PERHAPS ALLOW FOR STRONGER AND MORE WIDESPREAD STORMS ACROSS CENTRAL
UPPER MI. WILL THEREFORE GO WITH A TEMPO GROUP FOR TSRA BTWN 19Z AND
21Z WITH GUSTS UP TO 45KT AND MVFR TO IFR CONDITIONS. AFTER FRONTAL
PASSAGE AROUND 21-23Z TIME FRAME...ANY MVFR OR IFR CONDITIONS SHOULD
RAPIDLY BECOME VFR AND REMAIN THROUGH WED. HOWEVER...AS IN
CMX...EXPECT WINDS TO INCREASE LATER TONIGHT BEHIND THE FRONT WITH
GUSTS TO 40KT BY 12Z NOT OUT OF THE QUESTION.
&&

.MARINE /4 PM LAKE SUPERIOR ISSUANCE/...
EXPECT GALES TO DEVELOP THIS EVENING ACROSS THE WEST HALF AND THEN
ACROSS THE EAST BY WED MORNING AS STRONG LOW PRES MOVES ACROSS
NORTHWEST ONTARIO. DUE TO THE STABLE MARINE LAYER THE STRONGEST
WINDS WILL NOT BE REALIZED NEAR THE WATER...HOWEVER WINDS AT SHIP
LEVEL WILL LIKELY BE QUITE GUSTY WITH PERHAPS A FEW GUSTS NEAR STORM
FORCE. WINDS WILL RAPIDLY DIMINISH LATE WED AFTN INTO WED NIGHT AS
HIGH PRES BUILDS INTO THE AREA AND REMAIN LIGHT THROUGH FRIDAY
BEFORE STRONG SOUTHERLY WINDS DEVELOP AHEAD OF THE NEXT LOW PRESSURE
SYSTEM. COULD SEE SOME GUSTS TO GALES FRI INTO SAT BEFORE HIGH PRES
BUILDS IN BY SUNDAY.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WIND ADVISORY FROM 2 AM TO 5 PM EDT WEDNESDAY FOR MIZ004-005-084.

  WIND ADVISORY FROM 5 AM TO 5 PM EDT WEDNESDAY FOR MIZ006-007-085.

  HIGH WIND WARNING FROM 2 AM TO 5 PM EDT WEDNESDAY FOR MIZ001>003.

LAKE SUPERIOR...
  GALE WARNING FROM 5 AM TO 6 PM EDT WEDNESDAY FOR LSZ249>251-267.

  GALE WARNING FROM 2 AM TO 5 PM EDT WEDNESDAY FOR LSZ246>248-265-
     266.

  GALE WARNING UNTIL 5 PM EDT /4 PM CDT/ WEDNESDAY FOR LSZ162-
     241>245-263-264.

  GALE WARNING FROM 2 AM EDT /1 AM CDT/ TO 4 PM EDT /3 PM CDT/
     WEDNESDAY FOR LSZ240.

LAKE MICHIGAN...
NONE.

&&

UPDATE...KC
SHORT TERM...MRD
LONG TERM...SRF
AVIATION...MRD
MARINE...MRD
Hazardous weather outlook, May 31, 2:48 PM CST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
448 PM EDT TUE MAY 31 2011

MIZ009>014-011200-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
448 PM EDT TUE MAY 31 2011 /348 PM CDT TUE MAY 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

A COLD FRONT WILL MOVE THROUGH EARLY THIS EVENING...BRINGING SCATTERED
THUNDERSTORMS EAST OF A LINE FROM MUNISING TO MENOMINEE. SOME STORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT INTO EARLY FRIDAY
AND AGAIN FRIDAY NIGHT INTO SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF DAMAGING WINDS OR LARGE HAIL WOULD BE GREATLY
APPRECIATED.

MIZ001>003-011200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-
448 PM EDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.

.DAY ONE...TONIGHT

WEST WINDS BEHIND A COLD FRONT WILL INCREASE OVERNIGHT...PRODUCING
GUSTS UP TO 60 MPH LATE TONIGHT. SEE THE LATEST WEATHER MESSAGE FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEST WINDS BEHIND THE COLD FRONT WILL GUST UP TO 60 MPH ON
WEDNESDAY...ESPECIALLY NEAR LAKE SUPERIOR. SEE THE LATEST WEATHER
MESSAGE FOR ADDITIONAL DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS FOR ALL AREAS THURSDAY NIGHT INTO
EARLY FRIDAY AND AGAIN ON FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND SPEEDS OR DAMAGE WOULD BE GREATLY
APPRECIATED.

MIZ004>007-084-085-011200-
BARAGA-MARQUETTE-ALGER-LUCE-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
448 PM EDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

A COLD FRONT WILL MOVE THROUGH EARLY THIS EVENING...BRINGING SCATTERED
THUNDERSTORMS MAINLY EAST OF MARQUETTE. SOME STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEST WINDS BEHIND THE COLD FRONT MAY GUST TO 40 TO 50 MPH ON
WEDNESDAY...ESPECIALLY NEAR LAKE SUPERIOR. SEE THE LATEST WEATHER
MESSAGE FOR ADDITIONAL DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT INTO EARLY FRIDAY
AND AGAIN ON FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF DAMAGING WINDS OR LARGE HAIL WOULD BE GREATLY
APPRECIATED.

LSZ162-240>251-263>267-011200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
448 PM EDT TUE MAY 31 2011 /348 PM CDT TUE MAY 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

A COLD FRONT WILL MOVE THROUGH EARLY THIS EVENING...SCATTERED
THUNDERSTORMS ACROSS EASTERN LAKE SUPERIOR. SOME STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

SOUTHWEST TO WEST GALES TO 40 KNOTS ARE EXPECTED TO DEVELOP OVER WEST
AND CENTRAL LAKE SUPERIOR TONIGHT. SEE THE LATEST MARINE WEATHER
STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GALE FORCE GUSTS TO 40 KNOTS ARE POSSIBLE WEDNESDAY OVER WESTERN AND
CENTRAL LAKE SUPERIOR. SEE THE LATEST MARINE WEATHER STATEMENT FOR
MORE DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-011200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
448 PM EDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

A COLD FRONT WILL MOVE THROUGH EARLY THIS EVENING...BRINGING
SCATTERED THUNDERSTORMS ACROSS NORTHERN LAKE MICHIGAN. SOME STORMS
COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

SRF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Dickinson

When
May 31, 11:00 PM CST to 11:05 PM CST
Where
Dickinson forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

An 11-inch diameter tree branch broke off during high winds near Norway. The time of the report was estimated from the Iron Mountain ASOS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321725.